Alert archive / California / Flash Flood Warnings in 2020

Flash Flood Warning 14, NWS Reno, NV

July 22, 2020Plumas County, California

NWS Reno, NV issued this flash flood warning at Jul 22, 2020, 3:14 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 3:14 PM PDT (22:14 UTC)
Expired
Jul 22, 2020, 6:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Reno radar (KRGX), 104 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WGUS55 KREV 222214
FFWREV
CAC063-230115-
/O.NEW.KREV.FF.W.0014.200722T2214Z-200723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
314 PM PDT Wed Jul 22 2020

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Plumas County in northern California...

* Until 615 PM PDT.

* At 312 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Far eastern Genesee, the Walker Fire burn area, Antelope Lake and 
  Long Point Campground. 

Excessive rainfall over the Walker Fire burn scar will result in 
debris flow. The debris flow can consist of rock, mud, vegetation 
and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4018 12049 4003 12053 4005 12071 4019 12071

FLASH FLOOD...RADAR INDICATED

$$

MB
1 follow-up statement
065 
WGUS75 KREV 230108
FFSREV

Flash Flood Statement
National Weather Service Reno NV
608 PM PDT Wed Jul 22 2020

CAC063-230115-
/O.EXP.KREV.FF.W.0014.000000T0000Z-200723T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Plumas CA-
608 PM PDT Wed Jul 22 2020

...THE FLASH FLOOD WARNING FOR PLUMAS COUNTY WILL EXPIRE AT 615 PM
PDT...

While the heavy rain has ended, light rain will continue to fall 
over the Walker Fire burn scar for the next hour. There have been 
reports of washed out culverts and debris flows over roadways. It is 
best to avoid this area if possible. Washed out roadways and debris 
will be extremely difficult to see after sunset. Streams and creeks 
will continue to run swiftly into the overnight hours. Please 
continue to heed any remaining road closures.

LAT...LON 4018 12049 4003 12053 4005 12071 4019 12071

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:48 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 22, 1:48 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
148 PM PDT Wed Jul 22 2020

.SYNOPSIS...

Thunderstorm strength and coverage peaks today as low pressure
moves into California. Some storms may be severe today with
damaging winds and hail. The potential for showers and storms
decreases significantly for Thursday through the weekend, but
chances remain. Typical summer temperatures are expected through
the weekend.

&&

.DISCUSSION...

One of the better setups we have seen for thunderstorms in the
region today with activity already ramping up early this
afternoon. The special 18z KREV sounding showed plenty of
instability along with lowering wet bulb zero heights and decent
shear. This means severe storms are still possible through the
afternoon and evening with 1" or greater hail and strong outflow
winds in excess of 60 mph. This is the type of day where storms
will build fast, as we are already seeing on satellite and radar
trends, so if you are outdoors, be sure to have a plan to get to
safety fast. Localized heavy rainfall remains a concern, but storm
motions are faster than what we saw yesterday. We will continue
to pay close attention to recent burn scars which have a lower
trigger for flash flood potential. Storm activity is possible
through this evening, but should taper off or just be more showers
after midnight.

Smoke and haze will continue to be a problem due to multiple
wildfires in the region. The worst impacts will continue to be in
Lassen County where 3 wildfires are ongoing (Hog Fire west of
Susanville, the Gold Fire near Adin, CA, and a fire near Horse
Lake). The smoke impacts will be highly dependent on storm activity
today and if fires receive rainfall. In addition, gusty and erratic
outflow winds from thunderstorms may scatter smoke in various
directions, so the current high resolution smoke modeling is
likely to change.

We should see scattered storms lingering though northern Nevada
on Thursday, based on the HREF guidance. Otherwise, the area of
low pressure responsible for helping trigger thunderstorms will
gradually fill, but leave a baggy trough in its wake. This will
keep thunderstorm chances each day through the weekend, but not be
nearly as widespread or strong as what we are seeing today. Best
storm chances will be focused in the Sierra from Lake Tahoe
through Mammoth, with eastward progression into Douglas, southern
Lyon, and western Mineral Counties also possible.

Going into next week, the baggy trough shifts east and based on
ensemble guidance, the region will be between a trough near the
PacNW coast and a large area of high pressure over the Desert
Southwest. Some lingering instability could trigger a few storms in
favored convergence zones on Monday, such as the Lassen and Mono
convergence zones. Drier southwesterly flow returns by the middle of
next week which will squash thunderstorm chances.  -Dawn

&&

.AVIATION...

Active thunderstorms are ongoing this afternoon bringing strong
erratic outflow winds (potentially 40-60 kts), hail, and heavy
rainfall. Mountain obscuration is likely along with turbulent
conditions due to the unstable airmass. Storms are possible for
KRNO, KCXP, KMEV, KSVE, KNFL, KHTH, KLOL through 10 pm this
evening.

Thunderstorm coverage will decrease into Thursday, with scattered
coverage lingering in north-central Nevada and isolated storms
possible in the Sierra from KTVL south through KMMH. Storms may get
as far east as Douglas, southern Lyon and western Mineral Counties.
Storm chances continue in the same region through the weekend.

Otherwise, smoke will continue to be an issue, especially for
slantwise visibility, through much of Lassen County where 3 active
wildfires continue to burn. Smoke impacts will be dependent on
storms today, if fires receive rainfall, and what the outflow winds
do. -Dawn

&&

.FIRE WEATHER...

****MIX OF WET/DRY THUNDERSTORMS THROUGH THIS EVENING****

* No changes to the ongoing Red Flag Warnings for today.

* Stronger thunderstorms are expected for today, due to low pressure
  moving into northern California with stronger winds aloft and
  better shear. This will mean overall faster storm motions and
  longer duration storms that could hold together for very long
  distances.

* Today has been our main focus and highest concern regarding our
  Red Flag Warnings, with the faster storm motions that will mean
  even more widespread lightning and chances for new lightning fire
  starts. Storm motions look to be around 20 mph, moving from the
  south to north direction.

* Thunderstorms threats today will include large hail, damaging
  outflow winds up to 60 mph, and heavy rainfall underneath the
  storm cores. Any lightning on the fringes of the storms will be
  dry. The combination of lightning and strong winds may contribute
  to rapid spread of new or existing wildfires. Heavy rainfall will
  still pose a problem for recently burned areas for flash flooding
  and potential debris flows.

* After today, thunderstorm activity from Thursday onward will
  become more isolated and less intense, with reduced lightning
  production. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 9 PM PDT this evening
     NVZ420-421-423-429-458.

CA...Red Flag Warning until 9 PM PDT this evening CAZ270>272-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 22, 12:59 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Reno NV
1259 PM PDT Wed Jul 22 2020

CAZ070>073-NVZ001>005-222245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
1259 PM PDT Wed Jul 22 2020

...STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING...

Strong to severe thunderstorms are going to develop through 9 PM
today across northeast California and western Nevada.

Now is the time to think about a Plan B for all outdoor activities
the rest of today. Be aware of thunderstorm activity in your
vicinity. Lightning strikes can occur 10 or more miles away from the
core of a thunderstorm.

Severe thunderstorms may produce hail over 1 inch in diameter, winds
in excess of 60 mph, and/or very heavy rain. Areas of blowing dust
with very low visibility will accompany strong outflow winds across
western Nevada.

Heavy rainfall may lead to ponding of water on roadways. In areas of
steep terrain and near recently burned areas, rock slides and debris
flows are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. If on or near a lake, get out of the water
and move indoors or inside a vehicle. Don't be caught on the water
in a thunderstorm. Gusty winds will cause a rapid increase in wave
heights which may capsize small boats.

&&

LAT...LON 4000 11754 3962 11746 3938 11776 3911 11779
      3862 11990 3885 12016 3961 12047 3971 12072
      4044 12106 4059 12132 4118 12133 4118 12005
      4162 12021 4172 11933 4096 11933 4096 11879
      4085 11878 4086 11765 4068 11764 4068 11730
TIME...MOT...LOC 1944Z 140DEG 16KT 3875 11964

Brong

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:09 PM PDTAreal Flood AdvisoryREVLassen2 hr
Jul 22, 12:59 PM PDTSpecial Weather StatementREVLassen, Plumas3 hr
Jul 22, 2:08 PM PDTSevere Thunderstorm WarningREVLassen37 min
Jul 22, 2:29 PM PDTAreal Flood AdvisoryREVPlumas2 hr
Jul 22, 2:44 PM PDTSevere Thunderstorm WarningREVPlumas31 min
Jul 22, 2:55 PM PDTSevere Thunderstorm WarningREVAlpine35 min
Jul 22, 2:56 PM PDTFlash Flood WarningREVSierra3 hr
Jul 22, 3:24 PM PDTFlash Flood WarningREVLassen3 hr
Jul 22, 3:44 PM PDTSevere Thunderstorm WarningREVSierra46 min
Jul 22, 3:50 PM PDTAreal Flood AdvisoryREVNevada, Sierra3 hr
Jul 22, 3:58 PM PDTSevere Thunderstorm WarningREVNevada, Placer32 min
Jul 22, 4:01 PM PDTSevere Thunderstorm WarningREVSierra29 min
Jul 22, 4:31 PM PDTFlash Flood WarningREVNevada, Placer116 min

Nearby

Flash Flood Warnings in California, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.